Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 3, 2002, 10:14 PM EDT for Orleans County, Vermont. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2002, 10:14 PM EDT (02:14 UTC)
- Expired
- Jul 3, 2002, 11:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Orleans County, VT
The radar
The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 2.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3025 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 040214 SVRBTV VTC019-040300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1013 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORLEANS COUNTY IN VERMONT * UNTIL 1100 PM EDT * AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF WESTFIELD TO 11 MILES WEST OF CRAFTSBURY...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WESTFIELD...LOWELL AROUND 1020 PM EDT NEAR CRAFTSBURY...ALBANY AROUND 1030 PM EDT NEAR COVENTRY...NEWPORT AROUND 1040 PM EDT NEAR ORLEANS...GLOVER...BARTON AROUND 1050 PM EDT * OTHER LOCATIONS IN THE WARNING INCLUDE ALBANY...BARTON... COVENTRY...CRAFTSBURY...DERBY CENTER...GLOVER...JAY...LOWELL... MORGAN CENTER...NEWPORT CENTER...ORLEANS AND WESTFIELD THESE STORMS HAVE PRODUCED HAIL UP TO DIME SIZE OR 3/4 INCHES IN DIAMETER. & .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:40 PM EDT, 6 hours 34 minutes earlier.
Area forecast discussion, Jul 3, 3:40 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 340 PM EDT WED JUL 3 2002 BIG CHGS IN TEMPS THIS FCST PD AS MCH COOLER AMS MVS INTO RGN BY FRI AS AMPLIFYING UPR TROF SETS UP ACRS RGN. WL HAV TO CONTEND WITH ONE MORE DAY OF HEAT/HMDTY THU ALTHO NOT QUITE AS BAD AS PAST 2 DAYS. CRNT/SHORT TERM...OPPRESSIVE AMS IN PLC WITH TMPS 90-95 AND DWPTS L/M 70S. THIS PRODG CAPES AS HIGH AS 4000-4500 J/KG IN CHMPLN VLY WITH 2500-3500 J/KG ELSW. LAPS CIN INDCTG NO CAP ACRS RGN AND VIS PIX SHWS PLENTY OF CU OVR MTNS BUT LAPS SNDGS SHW WRM LYR ARND 700 MB. ONE CELL HAS JUST DVPD OVR ADRNCKS SO EROSION OF ANY MID LVL CAP TAKING PLC. MID LVL TROF AXIS AND SLGT COOLG ALF APCHG CNDN BDR. SFC BNDRY NOTED N OF BDR WITH SGFNTLY LWR DPTS U50S/L60S N OF BNDRY. RUC INDCTG BNDRY DROPPING S TO CNDN BDR TNGT AND COMBINED WITH SOME MID LVL COOLG TO FRTHR ERODE CAP...CANT RULE OUT TSTMS THRUT TNGT PD... MAINLY N ZNS AS FCST CAPES RMN QUITE HI. CRNTLY...TSTMS ALSO FIRING ALG W PART OF BNDRY ACRS NRN MI AND WL HAV TO WATCH THIS ACTVTY AS IT TRIES TO MOV EWD ALG THE BNDRY. WND FIELD/SHEAR MRGNL BUT INSTABY STG ENUF FOR ISOLD SVR. LONGER TERM...NXT FNT WL COME THRU IN 2 STAGES. INITL FROPA WL BE DEWPT FNT WHICH WL COME THRU DURG THU AFTN FOLWD BY SHAPR DECR IN DWPTS. WL INCL CHC TSTMS UNTIL THIS FIRST FROPA...THEN FALLING DWPTS SHD CAP ADDITL CNCVCTN. MID LVL WNDS INCRG DURG THE DAY BUT INSTABY DECRG SO WL NOT ADD ENHANCED WORDG. BASED ON H8 TMPS OF 16- 18...ANOTHER VRY WARM/HOT DAY XPCTD THU WITH HUMID CONDS DURG THE MRNG. H8 TMPS FALLING DURG AFTN BUT CANT RULE OUT 90 DGRS...ESP E ZNS WHERE COOLG LAST TO OCCUR. THU NGT/FRI...2ND FNT WITH STG CAA MVS THRU THU NGT. MDLS DIFFER ON TRACK OF AMPLIFYING TROF/UPR LOW AS IT MVS SWD FM JAMES BAY. ETA MVS IT ACRS FA DURG FRI WHILE AVN/GEM TAKE IT ACRS N ME. WL LEAN TWD AVN SOLN. STG S/WV ROTATING ARND UPR LOW MVS ACRS RGN 06-12Z FRI SO ADDED CHC SHWRS N ZNS FOR LT THU NGT AND EVERYWHERE DURG FRI AS FA UNDER CIRC OF UPR LOW COMBINED WITH INCRG MSTR AND STEEP LPS RATES. TMPS WL BE MCH COOLER FRI RNGG FM U60S ADRNDCKS TO L/M 70S ELSW AS H8 TMPS COOLG TO 6-8. XTNDD...FA STILL UNDER INFLUENCE OF UPR LOW AND DEEPER MSTR SAT SO XPCT LOTS OF CLDS AND CONTD COOL. ANOTHER S/WV ROTATING ARND UPR LOW MVS CLS TO NE VT SO KEPT CHC SHWRS FOR THIS AREA SAT. THEN HGTS GRDLY RISG INTO ERLY NXT WEEK WHICH WL BRING TMPS BACK CLS TO SEASONABLE LVLS BEFORE ANOTHER COOL DOWN BY MIDWEEK. GENLY DRY SUN/MON THEN CHC SHWRS TUE ASSCD WITH CDFNT AND AGAIN WED IN COOLER/UNSTABLE PATTERN. .BTV...NONE. KJC
In the hours before
Local storm report, Jul 3, 9:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
948 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM SOUTH HERO VT 0.75 IN HAIL
07/03/02 GRAND ISLE REPORTED BY SKYWARN
SPOTTER.The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:00 PM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 30 min |
| Jul 3, 10:01 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 29 min |
| Jul 3, 10:46 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia | 44 min |
| Jul 4, 1:07 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Orleans | 53 min |
| Jul 4, 1:18 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 42 min |
| Jul 4, 1:41 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Lamoille | 49 min |
| Jul 4, 1:57 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 48 min |
| Jul 4, 2:06 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 54 min |
| Jul 4, 2:20 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 55 min |
| Jul 4, 2:51 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 24 min |
| Jul 4, 3:14 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 61 min |
| Jul 4, 3:16 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| Jul 4, 4:01 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| Jul 4, 4:02 PM EDT | Flash Flood Warning | BTV | Orange | 3 hr |
| Jul 4, 4:13 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 47 min |
| Jul 4, 6:13 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 32 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.